Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
very irregular never ending period
marydoty3 posted:
so last January i started birth control. well things were going fine until in the summer i had my period was off it for a week and it came back. i ended up having my period for 2 months i went to the doctor and they switched my birth control. well it finally was gone. i accidently forgot to take my pill for a week though since i was transitioning with a move. so i decided to take a month off and during that month i was totally fine well then my period came when it was supposed to and i started back up on the pill well ever since for the last two months i have had my period every 7 days for atleast 7-8 days. its becoming ridiculous and a total frustration... i dont have medical insurance anymore so i decided to post something on here.. pleaseeeee help!!!!! im 18 and at this point id rather have a hysterectomy then keep dealing with this
Jane Harrison Hohner, RN, RNP responded:
Dear marydoty: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily since you restarted your pills. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the common cause of continued BTB in a longer term user. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is the most common reason if the bleeding is a problem in the initial three packs of use--like what's happening to you now.

I;m sorry you are having to deal with this. Certainly BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists after three packs you should return to your GYN or clinic that prescribed your pills. Even your local county family planning clinic can offer care and pills on a sliding fee scale. Another way to get financial help to see a clinic is to ask a boyfriend to help with costs. Hopefully a change in the brand, or formula, of birth control pill will fix the problem.

marydoty3 replied to Jane Harrison Hohner, RN, RNP's response:
thank you soo much ill have to look into it. i recently took myself off my birth control and ever since ive been ok. its just kind of risky then
Jane Harrison Hohner, RN, RNP replied to marydoty3's response:
Dear marydoty: Glad that the breakthrough bleeding subsided, but I hear your concern about increased risk for unplanned pregnancy. You could consider another brand/formulation of birth control pills/NuvaRing, or even a non-hormonal method (eg Paragard copper IUD, diaphragm). In the mean time using condoms plus spermicide cream or vaginal film should give you the best protection from over the counter birth control methods.


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.